Article Text

PDF
GI highlights from the literature

Statistics from Altmetric.com

Proton pump inhibitors: another cautionary tale?

▶ Keszthelyi D, Jansen SV, Schouten GA, et al. Proton pump inhibitor use is associated with an increased risk for microscopic colitis: A case-control study. Aliment Pharmacol Ther. Published Online First: 2010. doi: 10.1111/j.1365-2036.2010.04453.x.

Proton pump inhibitors (PPIs) are one of the most common drugs prescribed in the Western world. Until recently, adverse events associated with their use were thought to be relatively rare. However, there have been increasing concerns about the safety of PPIs following case-control and cohort studies reporting a possible association between their use and community acquired pneumonia, Clostridium difficile infection and hip fracture. Microscopic colitis is also thought to be associated with PPI use, but until now published data to support such a relationship were limited to case reports and case series.

The authors conducted a retrospective case-control study to examine this association further. Cases of microscopic colitis were identified using histopathology records from two hospitals and written informed consent was sought to examine their medical and pharmacy records. Exposure to PPIs was defined as any prescription within 180 days of the diagnosis of microscopic colitis. A group of age and gender-matched controls were randomly selected from the general population and sent questionnaires regarding their medical …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.